THERAPEUTIC MISADVENTURES WITH ACETAMINOPHEN: HEPATOXICITY AFTER MULTIPLE DOSES IN CHILDREN
 
   

Therapeutic Misadventures
With Acetaminophen: Hepatoxicity
After Multiple Doses in Children

This section is compiled by Frank M. Painter, D.C.
Send all comments or additions to:
   Frankp@chiro.org
 
   

FROM: J Pediatr 1998 (Jan);   132 (1):   2227

Heubi JE, Barbacci MB, Zimmerman HJ

Division of Pediatric Gastroenterology and
Children's Hospital Medical Center,
Cincinnati, Ohio 45229-3039, USA


We compiled reports of acetaminophen hepatotoxicity after multiple overdoses from published cases, cases reported to the Food and Drug Administration, and cases from Children's Hospital Medical Center, Cincinnati, Ohio. Forty-seven children (age range, 5 weeks to 10 years) received 60 to 420 mg/kg/day for 1 to 42 days; 52% had received adult preparations of acetaminophen. The mean peak serum aspartate aminotransferase level was 10,225 IU/L (n = 45), and the mean serum alanine aminotransferase level was 7355 IU/L (n = 31), which were significantly higher (both p < 0.001) than the mean serum aspartate aminotransferase level of 3500 IU/L and alanine aminotransferase level of 3098 IU/L found in children (n = 12) with non-acetaminophen-associated hepatic failure. Serum acetaminophen levels for which an estimate of time from last dose could be calculated were available for 30 patients, of which 22 levels were greater than the toxic range described for acute ingestion. Twenty-four of 43 patients (55%) died, with an additional three surviving after orthotopic liver transplantation. Parents should be advised about the potential hepatotoxicity of acetaminophen when given to ill children in doses exceeding weight-based recommendations.


Return to the PEDIATRICS Page

Return to the IATROGENIC INJURY Page

Since 3-01-1998

         © 19952017 ~ The Chiropractic Resource Organization ~ All Rights Reserved